What is Budd-Chiari syndrome?
Q: I am 21 years old. I have Budd-Chiari syndrome and taking Acitrom 2 mg daily and maintaining INR in 2.0-3.5 still. What will happen to me?
A:Budd-Chiari syndrome is a rare condition caused by thrombotic or non-thrombotic obstruction to blood flow through the venous system of the liver. This may be either acute (acute thrombosis of the main hepatic veins or the inferior vena cava) or chronic (fibrosis of the intra-hepatic veins, secondary to inflammation). It typically presents as ascites (accumulation of fluid in abdominal cavity), hepatomegaly (enlarged liver) and abdominal pain. This condition may be of unknown cause (idiopathic), congenital (web/diaphragms of the IVC), venous thrombosis (pregnancy, use of oral contraceptives, myeloproliferative syndromes, sickle cell anaemia, thrombocytosis, anti-phospholipid syndrome, PNH); injury &/or inflammation secondary to collagen diseases, trauma, radiation, some drugs; cancers of kidney, liver, adrenal etc. and liver disease (fibrosis and hemorrhage). Treatment includes management of ascites, anticoagulation (usually life long) and sometimes the use of antithrombolytic therapy or angioplasty or surgery to treat portal hypertension. Liver transplant is the only option in case of cirrhosis. : Good prognostic features are young patients, low Child-Pugh score, absence of ascites or easily controlled ascites and low serum creatinine level. The 5-year survival rate is nearly 90% following shunt surgery while the 5-year survival following liver transplantation is 70%.